Thunderstorm Wind, Trumbull
- When
- July 13, 1:59 PM EST
- Where
- Trumbull County, Niles
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.180, -80.770
City-wide power outages from numerous trees down in Niles.
Northeast Ohio was in the warm sector during the early afternoon through early evening of the 13th as a surface low drifted eastward across central Lake Michigan. The trailing cold front dissipated while also moving eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Northeast Ohio was in the warm sector during the early afternoon through early evening of the 13th as a surface low drifted eastward across central Lake Michigan. The trailing cold front dissipated while also moving eastward. A squall line moved northeastward across northeastern Ohio and produced damaging wind gusts in Trumbull County. These storms encountered moderate instability and DCAPE, and marginally-moderate effective bulk shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 13, 12:40 PM EST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 140 PM EDT Tue Jul 13 2021 .SYNOPSIS... An upper trough will move east across the Great Lakes today into Wednesday. A weak surface trough will cross the region by Wednesday afternoon. Brief high pressure ridging will arrive across the area on Wednesday into Thursday. A cold front will approach the region on Friday. && .NEAR TERM /THROUGH WEDNESDAY/... Adjusted temperatures, especially out east, to reflect current observations with this update. General trend continues to look like areas east of I71 continue to destabilize and will present the best chance for severe weather. Upstream of the area, showers and thunderstorms have begun to develop and are moving northeast into the area. The biggest concern remains heavy rainfall and the flooding potential, particularly in areas which have received the heaviest rainfall yesterday and on Sunday. Previous Discussion... The warm front is finally north of the area this morning, allowing for warm and moist return flow. However, this has resulted in scattered showers and thunderstorms across the western half of the area early this morning, with rounds of isolated to scattered showers and thunderstorms possible through the rest of the morning. The main weather story today appears to be the increasing severe potential, mainly east of the I-77 corridor this afternoon and evening. Although coverage will be higher across NW OH, flow will be weaker compared to that across the eastern half of the area. A belt of moderate low to mid-level flow will be present across the eastern half of the area, 30 to perhaps 35 knots, which will be sufficient enough to support some multicell convection organization with the primary threat being damaging winds. The one question is how unstable we will be able to get out east, given the ongoing precipitation and cloud cover. At this time, forecast instability appears to be around 1500 J/kg in the mixed-layer east of the I-77 corridor. This is also where the low-level lapse rates will be maximized, around 7 to 7.5 degrees C/km. Elsewhere, can't rule out an isolated, wet downburst or two, but not anticipating anything too organized. This threat is also highlighted by the SPC Day 1 marginal risk. Of course, locally heavy rain will be possible once again today, given the moist environment, characterized by PWATs of 1.8 to 2.0 inches and warm cloud depths around 10 to 11,000 feet, highlighted by the WPC Excessive Rainfall Day 1 marginal risk. However, the cloud layer winds will be appreciably faster than yesterday, around 30 to 35 knots, and thus slow-moving storms will not be an issue today - rather we'll have to watch for any training of convection. Convection should begin to wane as we head into Tuesday evening and overnight across the area, with any severe threat quickly diminishing. By Wednesday morning, we begin to lose our moist atmosphere, with PWATs falling to around 1.2 inches. An upper trough will finally work its way east through the Great Lakes on Wednesday, extending a weak surface trough across the area. This may be enough upper support for some isolated to perhaps scattered showers and/or thunderstorms, generally east of the I-77 corridor, though confidence in precipitation coverage remains on the lower end. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Fairly dry conditions are expected across the area Wednesday night into Thursday as low amplitude mid level ridging builds through the area. Some lingering convective activity during the evening will quickly diminish with diurnal stabilization. Some renewed diurnal convection may flare up, especially across the eastern half of the forecast area, Thursday afternoon as instability builds. Otherwise, most places should remain dry through the day on Thursday. Highs will jump into the mid 80s to around 90 across the area on Thursday. A more active pattern impacts the area Thursday night through Friday night, as a slow moving cold front pushes southeast from the upper Midwest into the local area. Shower/thunderstorm chances increase during the overnight hours Thursday night into Friday, as models are hinting at an upstream MCS developing ahead of the front and downstream of Lake Michigan and moving into the area during the night. The degree of organization and downstream instability will drive the MCS maintenance into the area, with a fairly robust low level jet expected to develop ahead of the MCS. This will need to be monitored closely, with SPC highlighting northwest OH in a marginal risk for the Day 3 severe weather outlook to account for the potential MCS. The boundary continues pushing south into the area Friday, with renewed shower/storm chances as diurnal destabilization occurs south of the boundary. Models start to disagree on the timing of the frontal passage through Friday night, but confident enough in likely/cat pops for the area Friday through Friday evening. Highs Friday should be cooler, with low to upper 80s across the area. && .LONG TERM /SATURDAY THROUGH MONDAY/... Model agreement decreases this weekend with the synoptic evolution across the region, but it looks like the front slowly settles south of the area Saturday and Saturday night, with much of the area drying out Sunday into Monday with high pressure building east through the Great Lakes. Highs will be in the upper 70s to low 80s Saturday, with low/mid 80s Sunday/Monday. && .AVIATION /18Z Tuesday THROUGH Sunday/... A mix of MVFR and VFR ceilings are being observed across the area as the next round of rain and storms moves in. This will be the general trend throughout today, with visibilities also dropping into MVFR/IFR range in the heaviest bands. All TAF sites have a good chance of receiving thunderstorm activity, with the greatest chance of anything severe occurring at KCAK, KMFD, KYNG, and KERI as instability continues to increase across the eastern portion of the area. The primary threats with any storms that develop are gusty winds and heavy rainfall. Once the area loses some instability this afternoon, much of the remaining precipitation in the east should fall primarily as rain overnight. Overnight tonight, a widespread and lower cloud deck of 1000-2000 feet will build over the area, so have opted to keep the TAF only dropping to MVFR, however locally lower IFR ceilings are possible. By Wednesday afternoon, ceilings should begin to lift and the chance of showers/thunderstorms significantly diminishes for the end of the TAF period. Winds today will remain from the southwest at 10-15 knots, gusting up to 20 knots for terminals through this afternoon. Winds will begin to diminish tonight to 5-10 knots, remaining from the southwest through the remainder of the TAF period. Outlook...Non-VFR possible in showers and thunderstorms across the central/western half of the area on Thursday evening/overnight. Better chance of Non-VFR conditions on Friday in showers and thunderstorms. && .MARINE... Warm front pushes north of the lake today, with winds becoming southerly, up to 15 kts west but a bit lighter across the eastern basin. Winds become more southwesterly tonight and Wednesday as a surface trough slides just north of the lake, but will become southerly again Wednesday night through Thursday. Winds will become more southwest Thursday night into Friday as a cold front approaches the lake from the northwest. The front will cross the lake late Friday/Friday night with more northwest/northerly winds through Saturday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kahn NEAR TERM...Campbell/Kahn SHORT TERM...Greenawalt LONG TERM...Greenawalt AVIATION...Campbell MARINE...Greenawalt
Hazardous Weather Outlook National Weather Service Cleveland OH 353 AM EDT Tue Jul 13 2021 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-140800- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 353 AM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Showers and thunderstorms are again possible across the area today. Isolated strong to severe storms are possible, especially along and east of the I-77 corridor with the primary threat of damaging winds. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms may approach strong to severe levels Thursday evening and overnight, mainly west of I-71. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. LEZ061-142>149-162>169-140800- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 353 AM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Showers and thunderstorms are again possible across the area today. Isolated strong to severe storms are possible with the primary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms may approach strong to severe levels Thursday evening and overnight, especially across the western basin of the lake. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Pittsburgh radar (KPBZ), 86 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
4 thunderstorm wind. Local standard time, as filed.
City-wide power outages from numerous trees down in Niles.
Trees down in Warren.
Trees down in Howland Center.
Trees down in Brookfield Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968473, 968475, 968477, 968474.